|Home | About | Journals | Submit | Contact Us | Français|
A 70-year-old woman, affected by congestive heart failure, diabetes and chronic obstructive pulmonary disease, was admitted to our internal medicine unit because of dyspnoea. On physical examination a high-amplitude right upper extremity tremor was present. Blood electrolytes were normal.
ECG performed at admission showed wide QRS complexes, suggestive of ventricular tachycardia (VT) with the aspect of torsades de pointes (TdP; figure 1). TdP is a polymorphic VT with the aspect of twisting QRS complex around the isoelectric baseline, clinically unstable. In this connection, intravenous magnesium-sulfate was administered. ECG electrodes were placed on the patient's shoulders. A subsequent ECG showed the disappearance of previous alterations (figure 2).
Ventricular arrhythmias are usually associated with haemodynamic instability (hypotension, chest pain, dyspnoea, syncope), while our patient did not show any of these signs.
During the evaluation of an asymptomatic and haemodynamically stable patient, artefacts should always be considered as the cause of ECG abnormalities.
In our patient, a quick ECG overview suggested VT/TdP. However, on a deeper examination, QRS complexes were identifiable in the wide amplitude, repetitive electrical activity, particularly in lead II.
Tremor-induced ECG artefacts should always be considered when bizarre ECG changes are not associated with clinical signs or symptoms.1 The concomitant auscultation with a stethoscope and palpation of the patient's pulse during ECG registration give clinical significance to ECG abnormalities.2 In summary, physicians should treat the patient, not the monitor!
Contributors: AM and MF managed the patient during hospitalisation. GA supervised the clinical management. All authors took part in the writing and revision process of the paper.
Competing interests: None.
Patient consent: Obtained.
Provenance and peer review: Not commissioned; externally peer reviewed.